Documenta Ophthalmologica

, Volume 90, Issue 1, pp 1–6

Punctal and canalicular stenosis associated with systemic fluorouracil therapy

Report of five cases and review of the literature
  • H. M. A. Brink
  • L. V. A. M Beex
Article

Abstract

Ocular side effects of systemic fluorouracil include excessive lacrimation, due to punctal and canalicular stenosis and fibrosis. Obstruction of the tear ducts after systemic therapy with fluorouracil is more frequent than is assumed. Five patients with breast cancer and punctal or canalicular stenosis are presented. Although complaints of epiphora usually resolve two weeks after cessation of systemic therapy, local antibiotics and steroids may be indicated. In patients with persisting complaints, and patients treated with fluorouracil for a prolonged period of time, prophylactic intubation of the tear ducts with silastic tubes has been advocated. (Conjunctivo)dacryocystorhinostomy may be unavoidable.

Key words

Canalicular stenosis Punctal stenosis Systemic fluorouracil Tear duct fibrosis 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Kluwer Academic Publishers 1995

Authors and Affiliations

  • H. M. A. Brink
    • 1
  • L. V. A. M Beex
    • 2
  1. 1.Institute of OphthalmologyNijmegen University HospitalNijmegenThe Netherlands
  2. 2.Department of EndocrinologyNijmegen University HospitalNijmegenThe Netherlands

Personalised recommendations